Chemotherapy-Induced Nausea and Vomiting: A Review to Inform Clinical Practice. (#35)
Chemotherapy-induced nausea and vomiting (CINV) is a common side-effect of cytotoxic treatment and despite the widespread use of anti-emetic medication, it continues to affect a significant proportion of patients with up to 23% and 73% of chemotherapy patients still experiencing vomiting and nausea symptoms, respectively. This is of particular concern in oncology patients as nausea and vomiting may result in malnutrition, decreased quality of life and in extreme cases, treatment stoppage. Therefore, the primary aim of this paper was to inform clinicians on the current literature regarding CINV including its effect on the patient, its pathophysiology, and current treatment options. In addition, this review will also discuss the usage of dietetic interventions as well as less utilised, novel interventions such as oral ginger extracts in the treatment of CINV. In order to address these issues, a systematic literature search was conducted using Pubmed, CINAHL, MEDLINE, Embase, and Health Source (Nursing/Academic Edition). A key finding of this review was that common dietary strategies (e.g. eating slowly, avoiding fatty foods) seem to be solely based on professional opinion as no clinical trials investigating these strategies were identified. In contrast, ginger extracts were found to possess several viable mechanisms that interact with CINV progression including 5-HT3, Substance P and acetylcholine receptor antagonism; anti-inflammatory and anti-oxidant properties; and gastrointestinal motility and gastric emptying modulation. In conclusion, research investigating dietetic interventions in the management of CINV is sparse and requires further investigation while novel intervention such as ginger, possess multiple mechanisms that may benefit CINV management. This review will discuss the prevalence and significance of CINV, dietetic and novel treatment options, and provide implications for clinical practise and future research.